Alert archive / New York / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 112, NWS New York, NY

August 8, 2008Nassau County, Suffolk County, New York

NWS New York, NY issued this severe thunderstorm warning at Aug 8, 2008, 5:00 PM EDT for Nassau County, Suffolk County, New York. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2008, 5:00 PM EDT (21:00 UTC)
Expired
Aug 8, 2008, 6:00 PM EDT
In force
60 min
Issued by
NWS New York, NY
Area
Storm-based polygon

Counties Nassau County, NY, Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 56 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 5:06 PM EDTHAIL 0.75East Meadow, NY
Aug 8, 5:22 PM EDTMARINE TSTM WIND 47Farmingdale, NY41 KNOT WIND AT AIRPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2008-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2008-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS51 KOKX 082100
SVROKX
NYC059-103-082200-
/O.NEW.KOKX.SV.W.0112.080808T2100Z-080808T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
500 PM EDT FRI AUG 8 2008

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NASSAU COUNTY IN SOUTHEAST NEW YORK...
  WESTERN SUFFOLK COUNTY IN SOUTHEAST NEW YORK...

* UNTIL 600 PM EDT...

* AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HEMPSTEAD...OR NEAR GARDEN CITY...AND MOVING EAST AT 19 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WANTAGH...LEVITTOWN AND HICKSVILLE BY 515 PM...
  MASSAPEQUA BY 520 PM...
  FARMINGDALE BY 525 PM...
  AMITYVILLE BY 530 PM...
  LINDENHURST AND GILGO STATE PARK BY 540 PM...
  BABYLON AND DEER PARK BY 545 PM...

LAT...LON 4060 7356 4064 7336 4065 7336 4066 7342
      4062 7361 4060 7360 4062 7366 4060 7373
      4073 7373 4075 7370 4077 7374 4081 7374
      4088 7319 4071 7318 4071 7323 4069 7326
      4064 7323 4063 7318
TIME...MOT...LOC 2101Z 269DEG 16KT 4069 7360

$$

NV
2 follow-up statements
000 
WWUS51 KOKX 082124
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
524 PM EDT FRI AUG 8 2008

NYC059-103-082200-
/O.CON.KOKX.SV.W.0112.000000T0000Z-080808T2200Z/
SUFFOLK NY-NASSAU NY-
524 PM EDT FRI AUG 8 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR NASSAU AND WESTERN SUFFOLK COUNTIES...

AT 520 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR NORTH WANTAGH...OR NEAR MASSAPEQUA...MOVING EAST AT 18
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  EAST MASSAPEQUA...AMITYVILLE AND EAST FARMINGDALE BY 530 PM...
  COPIAGUE AND EAST FARMINGDALE BY 535 PM...
  LINDENHURST...WYANDANCH AND GILGO STATE PARK BY 540 PM...
  BABYLON BY 545 PM...
  BABYLON BY 550 PM...

LAT...LON 4060 7356 4064 7336 4065 7336 4066 7342
      4062 7361 4060 7360 4062 7366 4060 7373
      4073 7373 4075 7370 4077 7374 4081 7374
      4088 7319 4071 7318 4071 7323 4069 7326
      4064 7323 4063 7318
TIME...MOT...LOC 2124Z 269DEG 16KT 4069 7346

$$

NV
000 
WWUS51 KOKX 082151
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
551 PM EDT FRI AUG 8 2008

NYC059-103-082201-
/O.EXP.KOKX.SV.W.0112.000000T0000Z-080808T2200Z/
SUFFOLK NY-NASSAU NY-
551 PM EDT FRI AUG 8 2008

...THE SEVERE THUNDERSTORM WARNING FOR NASSAU AND WESTERN SUFFOLK
COUNTIES WILL EXPIRE AT 600 PM EDT...

THE WARNING WILL BE ALLOWED TO EXPIRE AS THE STORMS HAVE WEAKENED.

LAT...LON 4060 7356 4064 7336 4065 7336 4066 7342
      4062 7361 4060 7360 4062 7366 4060 7373
      4073 7373 4075 7370 4077 7374 4081 7374
      4088 7319 4071 7318 4071 7323 4069 7326
      4064 7323 4063 7318
TIME...MOT...LOC 2151Z 269DEG 16KT 4069 7330

$$

NV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 4:23 PM EDT, 37 minutes earlier.

Area forecast discussion, Aug 8, 4:23 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
423 PM EDT FRI AUG 8 2008

.SYNOPSIS...
A BROAD UPPER TROUGH ALONG THE EASTERN SEABOARD ASSOCIATED WITH A
CLOSED UPPER LEVEL LOW OVER EASTERN CANADA WILL REMAIN PERSISTENT
THROUGH NEXT WEEK. A SERIES OF DISTURBANCES WILL SLIDE THROUGH THE
REGION...PRODUCING THE CHANCE FOR SHOWERS AND THUNDERSTORMS DURING
THE PERIOD.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
DIURNAL CONVECTION SHOULD DECREASE IN COVERAGE AND INTENSITY
DURING THE EARLY EVENING HOURS. STORMS HAVE NOT BEEN AS STRONG AS
YESTERDAY DUE TO THE LOWER VERTICAL SHEAR. SKIES SHOULD TREND
TOWARD MOSTLY CLEAR LATE THIS EVENING AS THE LAST OF THE
CONVECTION DISSIPATES. FAIRLY DECENT RADIATIONAL COOLING
CONDITIONS DEVELOP OVERNIGHT WITH CLEARING SKIES AND LIGHT WINDS.
COOLING MAY BE IMPEDED IN SPOTS DUE TO RECENT RAINFALL...RESULTING
IN POCKETS OF HIGHER LOW LEVEL HUMIDITY.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
FLOW WILL BRIEFLY FLATTEN OUT ALOFT AS ONE IMPULSE LIFTS NORTHEAST
AND A STRENGTHENING CLOSED LOW STARTS TO DIVE SOUTH OVER THE
WESTERN GREAT LAKES. THE COLD POOL ALOFT WILL STILL BE
PRESENT...WITH 500 HPA TEMPERATURES AROUND -12 C TO -14 C...AS
OPPOSED TO THE MORE TYPICAL -8 C TO -10 C EXPECTED IN AUGUST.
WILL KEEP A SLIGHT CHANCE MENTION FOR THE AFTERNOON DUE TO THE
PERSISTENCE OF ANOMALOUS COLD AIR ALOFT...BUT DON/T THINK WE WILL
HAVE A TRIGGER.

ON SUNDAY INTO SUNDAY NIGHT...ANOTHER ROUND OF SEVERE WEATHER IS
POSSIBLE AS THE CLOSED LOW ALOFT MAKES ITS CLOSEST APPROACH. 500
HPA TEMPERATURES COOL TO -15 C TO -17 C WITH A POCKET OF AROUND
-20 C UPSTREAM ACROSS LAKE ONTARIO AND WESTERN NEW YORK. MID LEVEL
ENERGY ASSOCIATED WITH THE UPPER LOW WILL BE AVAILABLE...AND THERE
WILL BE A CYCLONIC SHEAR CURVATURE TO THE MID AND UPPER FLOW.
HOWEVER...ONE MITIGATING FACTOR COULD BE THE LIMITATION ON DIURNAL
HEATING DUE TO PERSISTENT CLOUDS AND PRECIPITATION THAT WOULD
SUPPRESS INSTABILITY. WILL CONTINUE TO ADVERTISE GOOD CHANCE
POPS...ESPECIALLY NORTH AND WEST OF NEW YORK CITY WHICH WILL BE
CLOSER TO A FAVORABLE FETCH FOR THE CONVECTION GENESIS AREA.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE POLAR VORTEX IN EASTERN CANADA WILL CONTINUE TO BE ACTIVE AS
ROTATING VORT MAXES CONTINUE TO AMPLIFY THE BASE OF THE TROUGH.
EXPECT CONVECTION WILL CONTINUE TO BE ACTIVE ON MONDAY AFTERNOON
AND EVENING WITH THE PROXIMITY OF THE 500 HPA CLOSED LOW AND
ASSOCIATED COLD POOL ALOFT. THIS FEATURE WILL LIFT OUT MONDAY
NIGHT...PERHAPS GIVING US A BRIEF REPRIEVE ON TUESDAY.
HOWEVER...THERE IS DECENT CONSENSUS WITHIN THE MODEL GUIDANCE THAT
THE TROUGH WILL RE-AMPLIFY FOR THE MIDDLE AND END OF NEXT WEEK AS
YET ANOTHER VORT WILL RESULT IN AN UPPER TROUGH OVER THE
NORTHEAST...AND PERHAPS A CLOSED LOW. EXPECT DIURNAL BASED
CONVECTION DURING THE AFTERNOON AND EVENING PERIODS WITH A
PERSISTENCE OF NEAR OR BELOW NORMAL TEMPERATURES.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
UPPER LEVEL TROUGH CONTINUES TO REMAIN ACROSS THE REGION THROUGH
THE PERIOD WITH SHORTWAVES ROTATING THROUGH.

CONVECTION ACROSS THE REGION LATE THIS AFTERNOON WILL DIMINISH INTO
THIS EVENING.

NORTHWEST FLOW PREVAILS.

BETTER WX ON SAT WITH AN ISOLATED TSTM IN THE LATE AFTERNOON.

NW FLOW SAT AM GOES SOUTHWEST BY EVENING. SEA BREEZE BRINGS IN SW
FLOW TO COASTAL TERMINAL FIRST.

OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...PERSISTENT UPPER LOW
WILL RESULT IN ANOTHER ROUND OF WIDESPREAD CONVECTION ON SUNDAY
AFTERNOON...POTENTIALLY SEVERE. THE CONVECTION IS EXPECTED TO
CONTINUE INTO MONDAY WITH IMPROVEMENT EXPECTED FOR TUESDAY INTO
WEDNESDAY.

&&

.MARINE...
A SERIES OF DISTURBANCES WILL MOVE ACROSS THE WATERS AS AN UPPER
LEVEL TROUGH REMAINS IN PLACE OVER THE EASTERN SEABOARD THROUGH THE
NEXT WEEK. EXPECT A CHANCE OF SHOWERS AND THUNDERSTORMS ALMOST
EVERY AFTERNOON AND EVENING WITH THE EXCEPTION OF SATURDAY AND TUESDAY.
ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING GUSTY
WINDS...HAIL...FREQUENT LIGHTNING AND LOCALLY HIGHER SEAS. IN
ADDITION...VISIBILITIES WILL BE LOWERED IN AREAS OF HEAVY RAIN.

OTHERWISE...WINDS AND WAVES WILL GENERALLY REMAIN BELOW SCA
CRITERIA...EXCEPT IN AREAS OF THUNDERSTORMS.

&&

.HYDROLOGY...
LESS LIKELY FLOOD THREAT TODAY. PRECIPITABLE WATER HAS FALLEN TO
AROUND 1 INCH. LOCALIZED HEAVY SHOWERS AND THUNDERSTORMS WILL
PERSISTENT INTO EARLY EVENING...WITH BEST THREAT OF FLOODING
PROBLEMS IN AREAS WITH POOR DRAINAGE.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 8, 2:57 AM EDT, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
257 AM EDT FRI AUG 8 2008

CTZ005>012-NJZ002>006-011-NYZ067>081-091100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
257 AM EDT FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...FRIDAY

AFTERNOON THUNDERSTORMS ARE POSSIBLE...SOME OF WHICH MAY PRODUCE
STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-091100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
257 AM EDT FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON THUNDERSTORMS ARE POSSIBLE...SOME OF WHICH MAY PRODUCE
STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Aug 8, 3:37 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
337 PM EDT FRI AUG 8 2008

NJZ002>006-011-NYZ071>077-082030-
BERGEN-BRONX-EASTERN PASSAIC-ESSEX-HUDSON-KINGS (BROOKLYN)-NASSAU-NEW
YORK (MANHATTAN)-QUEENS-RICHMOND (STATEN IS.)-SOUTHERN
WESTCHESTER-UNION-WESTERN PASSAIC-
337 PM EDT FRI AUG 8 2008

...STRONG THUNDERSTORMS WILL IMPACT BERGEN...BRONX...ESSEX...
HUDSON...KINGS (BROOKLYN)...NEW YORK (MANHATTAN)...PASSAIC...
QUEENS...RICHMOND (STATEN ISLAND)...SOUTHERN WESTCHESTER...UNION AND
WESTERN NASSAU COUNTIES...

AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM POMPTON
LAKES TO EDISON...AND MOVING EAST AT 32 MPH.

HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND
WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Special weather statement, Aug 8, 3:42 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
342 PM EDT FRI AUG 8 2008

CTZ006>008-010>012-082045-
NORTHERN MIDDLESEX-NORTHERN NEW HAVEN-NORTHERN NEW LONDON-SOUTHERN
MIDDLESEX-SOUTHERN NEW HAVEN-SOUTHERN NEW LONDON-
342 PM EDT FRI AUG 8 2008

...STRONG THUNDERSTORM WILL IMPACT MIDDLESEX...SOUTHEASTERN NEW HAVEN
AND SOUTHWESTERN NEW LONDON COUNTIES...

AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW HAVEN...AND MOVING EAST AT 23 MPH.

HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND
DAMAGING WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Special weather statement, Aug 8, 3:53 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
353 PM EDT FRI AUG 8 2008

NYZ079-081-082100-
NORTHEAST SUFFOLK-SOUTHEAST SUFFOLK-
353 PM EDT FRI AUG 8 2008

...STRONG THUNDERSTORMS WILL IMPACT SUFFOLK COUNTY...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SERIES OF STRONG THUNDERSTORMS NEAR RIVERHEAD...AND MOVING SOUTHEAST
AT 19 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Special weather statement, Aug 8, 4:04 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
404 PM EDT FRI AUG 8 2008

CTZ005-009>012-NJZ003-NYZ069>071-082100-
BERGEN-NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-ROCKLAND-SOUTHERN
FAIRFIELD-SOUTHERN MIDDLESEX-SOUTHERN NEW HAVEN-SOUTHERN NEW
LONDON-SOUTHERN WESTCHESTER-
404 PM EDT FRI AUG 8 2008

...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD...MIDDLESEX...NORTHERN
BERGEN...ROCKLAND...SOUTHEASTERN NEW HAVEN...SOUTHERN NEW LONDON AND
WESTCHESTER COUNTIES...

AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KILLINGWORTH TO
SLOATSBURG...AND MOVING SOUTHEAST AT 25 MPH.

HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND
WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Local storm report, Aug 8, 4:24 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
424 PM EDT FRI AUG 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             MERIDEN                 41.54N 72.80W
08/08/2008  E1.00 INCH       NEW HAVEN          CT   TRAINED SPOTTER

            QUARTER SIZE HAIL NEAR THE INTERSECTION OF 91 AND 691

&&

JMC
Local storm report, Aug 8, 4:32 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
432 PM EDT FRI AUG 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     1 NE STRATFORD          41.21N 73.12W
08/07/2008                   FAIRFIELD          CT   CO-OP OBSERVER

            LARGE BRANCH DOWN ON NAUGATUCK AVENUE. TIME ESTIMATED
            FROM RADAR.

0630 PM     TSTM WND DMG     STRATFORD               41.20N 73.13W
08/07/2008                   FAIRFIELD          CT   CO-OP OBSERVER

            POLE SNAPPED IN HALF WITH NUMEROUS TREES DOWN ON FERRY
            BOULEVARD. TIME ESTIMATED FROM RADAR.

0630 PM     TSTM WND DMG     STRATFORD               41.20N 73.13W
08/07/2008                   FAIRFIELD          CT   CO-OP OBSERVER

            SHINGLES TORN OFF HOUSE 1 MILE NE OF SUCCESS HILL. TIME
            ESTIMATED FROM RADAR.

&&

JM

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:01 PM EDTSevere Thunderstorm WarningOKXSuffolk44 min
Aug 7, 8:14 PM EDTTornado WarningOKXSuffolk34 min
Aug 7, 8:18 PM EDTSpecial Marine WarningOKX57 min
Aug 7, 8:30 PM EDTSpecial Marine WarningOKX60 min
Aug 7, 8:36 PM EDTSevere Thunderstorm WarningOKXSuffolk54 min
Aug 7, 8:41 PM EDTSevere Thunderstorm WarningOKXSuffolk64 min
Aug 7, 8:42 PM EDTSpecial Marine WarningOKX63 min
Aug 7, 9:12 PM EDTAreal Flood AdvisoryOKXSuffolk93 min
Aug 7, 9:23 PM EDTSpecial Marine WarningOKX67 min
Aug 7, 9:25 PM EDTSpecial Marine WarningOKX65 min
Aug 7, 9:28 PM EDTSevere Thunderstorm WarningOKXSuffolk62 min
Aug 7, 9:43 PM EDTSevere Thunderstorm WarningOKXSuffolk32 min
Aug 7, 9:45 PM EDTSevere Thunderstorm WarningOKXSuffolk30 min
Aug 7, 10:18 PM EDTSevere Thunderstorm WarningOKXSuffolk29 min
Aug 7, 10:29 PM EDTSpecial Marine WarningOKX63 min
Aug 7, 10:51 PM EDTSpecial Marine WarningOKX39 min
Aug 7, 11:31 PM EDTSpecial Marine WarningOKX59 min
Aug 8, 12:24 AM EDTSpecial Marine WarningOKX66 min
Aug 8, 2:17 PM EDTSpecial Marine WarningOKX58 min
Aug 8, 2:37 PM EDTAreal Flood AdvisoryOKXSuffolk53 min
Aug 8, 2:50 PM EDTAreal Flood AdvisoryOKXSuffolk55 min
Aug 8, 3:07 PM EDTFlash Flood WarningOKXSuffolk49 min
Aug 8, 4:36 PM EDTSpecial Marine WarningOKX84 min
Aug 8, 5:11 PM EDTSpecial Marine WarningOKX94 min
Aug 8, 6:05 PM EDTSevere Thunderstorm WarningOKXSuffolk55 min
Aug 8, 6:29 PM EDTSpecial Marine WarningOKX48 min
Aug 8, 6:35 PM EDTSevere Thunderstorm WarningOKXWestchester40 min
Aug 8, 6:36 PM EDTSpecial Marine WarningOKX49 min

Nearby

Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.